PEP then symptoms .....
Mar 27, 2011
I'm writing to you because I'm really scared. My boyfriend is HIV + and we had sex (i was top) and the condom broke. We found it at the end of the sexual act ... He is not under treatment and recently he had a high viral load. I went to the hospital and they gave me the PEP treatment (16 hours after) for 1 month. My HIV test was negative at the beginning of the treatment, and at 4 weeks (at the end of treatment). Those test were DUO test (p24 and antobodies). Today (almost 7 weeks after the incident) I came with a fever of 102.2 F and I have pain everywhere, headache. I left work because I felt too bad. I really think it could be ARS symptoms .... Do you think that, since I was under treatment, ARS symptoms could have been delayed and then I'm seroconverting now ? I did a viral load test at 6 weeks but I still don't have the results ... Is there any possibility that I didn't contract HIV ?
Thanks a lot.....
Response from Dr. Frascino
The broken-condom incident did put you at some degree of risk for acquiring HIV. The CDC's estimated per-act statistical risk for acquiring HIV from unprotected (or broken-condom) insertive anal sex with a partner confirmed to be HIV infected is 6.5 per 10,000 exposures. There are many variables involved with whether HIV transmission occurs. These include viral factors (viral load, viral strain, etc.) and host factors (immune integrity, local trauma, concurrent infections, etc.). That you started your first dose of PEP within 16 hours would significantly decrease your HIV-acquisition risk. Your negative DUO test out to four weeks is encouraging.
Regarding symptoms of acute retroviral syndrome (ARS), these usually manifest two to three weeks after primary HIV infection. PEP would not delay seroconversion. "Is there any possibility (you) didn't contract HIV?" Yes, absolutely! You'll need HIV-antibody tests at the three- and six-month marks.
I would recommend you and your positively charged partner read through the information in the chapter devoted to magnetic couples in the archives of this forum. You may want to consider some of the harm-reduction measures discussed (options include PrEP for you, early initiation of antiretroviral therapy for your partner; having a starter dose of PEP readily available in case of an accidental significant exposure, etc.).
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash After Eating Food Made By Someone With HIV Sign Of HIV AIDS
- Itchy Rash After Receptive Anal Sex Sign Of HIV AIDS
- Itchy Vagina After Anal Fingering Sign Of HIV AIDS
- Sore Testicles After Oral Sex Worried I Have HIV
- Tingling In Fingers After Getting A Tattoo Worried I Have HIV
- Can Antibiotics Cause Vaginal Bleeding?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.